Skip to content

Magic Mushrooms?

November 1, 2010

MushroomsIs it, do you think, a coincidence that most pills prescribed by doctors these days (for-just-about-whatever-ails-you) closely resemble either the cap or the stem of a mushroom?  Recall that Alice (in Wonderland) could grow larger or smaller by eating different parts of a mushroom, and that ‘magic mushrooms’ are a well-known hallucinogen that can produce uncertain and/or variable side effects in different people, and maybe you’ll see where this article is leading.

PillsPharmaceuticals are a multi-billion dollar industry.  New drugs are released onto the market at an alarming rate.  Many are heralded as ‘miracle cures’ for just about any ailment – muscle aches and pains, high or low blood pressure, cholesterol, osteoporosis, heart disease, insomnia, and more (‘the elephant in the room’).  I realize that all medicines must be FDA approved before being sold to the public (with or without a prescription) but I am shocked by the kind of side effects some of these remedies apparently come with that appear to be more dangerous than the disorder they are designed to treat!

Take a look at any magazine advertisement for one of these ‘wonder drugs’ – the ad is a single, colourful page of fantastic claims about the drug’s effectiveness; the ‘fine print’, however, that follows is usually two full pages of dire warnings and cautions in an almost-unreadable six-point font. You have to ask yourself how beneficial (overall) these drugs actually are for you.

I am surprised how many people are seemingly unconcerned about this.  They feel sick, they go to the doctor, they get a prescription (often without even asking what it is for, how it works, and what the potential side effects are), they take the pills, and they expect to feel better.  Sometimes they do, sometimes they don’t.  Sometimes they feel worse – and then they go back to the doctor for something else – or they need something to treat the side effects that the first pill produced. Our collective pill-popping has reached epidemic proportions!

I generally mute commercials when I watch TV.  However, the other night I didn’t – and an ad came on for a fairly new (prescription) drug for insomnia. The first ten or fifteen seconds lauded the drug for its ability to put you to sleep. The remaining forty-five seconds contained a series of rapid-fire warnings about the side-effects of the drug.  Here they were … (NOTE: even though this information is taken directly from the company’s web site, I have xxx’d out the brand name.  I warn you – some of this is pretty shocking!)

“The exact way XXX works is not known but it is thought to work by interacting with GABA receptors.” 

(MY NOTE: if they don’t know how it works, how could the FDA possibly have approved it for sale?!?!?!?) 

“After taking XXX, you may get up out of bed while not being fully awake and do an activity that you do not know you are doing. The next morning, you may not remember that you did anything during the night. Reported activities include:

  • driving a car (“sleep-driving”)
  • making and eating food
  • talking on the phone
  • having sex
  • sleep-walking

Call your doctor right away if you find out that you have done any of the above activities after taking XXX.” 

(MY NOTE: if you aren’t likely to remember that you did any of these things, how can you report them to your doctor?!?!?!?)

“Some users report abnormal thoughts and behaviour after taking XXX. Symptoms include:

  • more outgoing or aggressive behavior than normal
  • confusion
  • agitation
  • hallucinations
  • worsening of depression
  • suicidal thoughts or actions
  • memory loss
  • anxiety
  • severe allergic reactions (including swelling of the tongue or throat, trouble breathing, and nausea and vomiting).

Get emergency medical help if you get these symptoms after taking XXX.” 

(MY NOTE:  how likely are you to [be able to] call 911 if you are confused, agitated, having hallucinations, feeling depressed and/or suicidal, have lost your memory or can’t speak because your tongue or throat are swollen, you can’t breathe, or you are vomiting?!?!?!)

“The most common side effects of XXX are:

  • unpleasant taste in mouth, dry mouth
  • drowsiness
  • dizziness
  • headache
  • symptoms of the common cold

You may still feel drowsy the next day after taking XXX.” 

(MY NOTE: if this is a ‘sleep aid’, I would expect you should feel ‘drowsy’ when you take it, but I don’t imagine the expectation is that you’ll feel drowsy all the time – or that you’ll want to feel sick, dizzy, or walk around with a headache and a dry or yukky-tasting mouth!!!!)

(And finally) “Stopping sleep medications can result in what’s called ‘rebound insomnia.’ This is the condition in which insomnia is worse than it was before taking the medication. Symptoms may include taking longer to fall asleep, waking up in the middle of the night, and/or getting less sleep.” 

(MY NOTE:  o-kay … so if you stop taking it, you’ll be right back where you started from – only worse!  I also read on several web sites that this product is addictive, although I couldn’t find a specific mention of that particular ‘side effect’ on the brand’s web site!)

I recently experienced a rather serious side effect of a drug I was prescribed and immediately stopped taking that particular little white pill.  I openly admit that I was reluctant to take them in the first place because they are designed to treat only a symptom of an (as-yet-undetermined) underlying problem.  But I’m going on faith here and trusting my doctor to figure it out quickly (and these things are supposed to ‘stabilize’ the symptom so it doesn’t worsen and cause some other problem with my health).  In the meantime, I suspect he’ll prescribe an alternative when I see him next week – I’ll have to seriously consider my options and do a bit more research on side effects before I say ‘yes’ or ‘no, thanks’ to the next one.

Me with chicken pox (age 2 1/2)

I was 2 1/2 when I had chicken pox - it was the last time I was a 'good' patient!

I am not a good ‘sick’ person. I don’t like being unwell and I don’t like popping pills in the hopes that whatever ails me can be ‘fixed’ medicinally.  My elderly mother has a little plastic basket full of pills and – to be perfectly honest – I don’t think she knows what most of them are for, and I sometimes question whether or not she should still be taking some of them (how do you know if/when the underlying condition has been ‘fixed’ if you just keep taking the pills?!?!?!?) 

And let’s not forget that prescriptions aren’t cheap – is all this pill-popping we do really making us healthier – or are we just making the pharmaceutical companies (and their bottom line) healthier?

As we age, we will, no doubt, be visiting the doctor more frequently.  I know I will be asking more detailed questions, doing more careful research, and probing more deeply whether or not ‘one pill makes you larger and ‘one pill makes you small’ and if ‘the ones that [the doctor] gives you don’t do anything at all’.  I think I’ll go ask Alice – I’m pretty sure she’s reached … the other side of 55.

Alice on the Mushroom

Let's Ask Alice!

Advertisements

Comments are closed.

%d bloggers like this: